Alert archive / North Dakota / Tornado Warnings in 2011

Tornado Warning 7, NWS Bismarck, ND

June 12, 2011Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 12, 2011, 8:40 PM CDT for Morton County, Oliver County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2011, 8:40 PM CDT (01:40 UTC)
Expired
Jun 12, 2011, 9:15 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 49 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:45 PM CDTTORNADO10 Ne New Salem, NDSTORM CHASER REPORTED TORNADO ON THE GROUND MOVING NORTHEAST.
Jun 12, 9:00 PM CDTTORNADO1 Nw Sweet Briar Lake, NDSPOTTER REPORTED A TORNADO WAS ON THE GROUND FOR 10 TO 15 SECONDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WFUS53 KBIS 130140
TORBIS
NDC059-065-130215-
/O.NEW.KBIS.TO.W.0007.110613T0140Z-110613T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES NORTH OF SWEET BRIAR LAKE...OR 27 MILES
  NORTHWEST OF BISMARCK...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4723 10124 4713 10095 4685 10126 4694 10148
TIME...MOT...LOC 0140Z 213DEG 22KT 4697 10130

$$

HEINERT
2 follow-up statements
001 
WWUS53 KBIS 130154
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SUN JUN 12 2011

NDC059-065-130215-
/O.CON.KBIS.TO.W.0007.000000T0000Z-110613T0215Z/
OLIVER ND-MORTON ND-
854 PM CDT SUN JUN 12 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MORTON AND
CENTRAL OLIVER COUNTIES UNTIL 915 PM CDT...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 25 MILES NORTHWEST OF MANDAN...OR 31 MILES
NORTHWEST OF BISMARCK...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4714 10131 4713 10105 4693 10127 4694 10148
TIME...MOT...LOC 0154Z 184DEG 14KT 4700 10137

$$

HEINERT
316 
WWUS53 KBIS 130211
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT SUN JUN 12 2011

NDC059-065-130219-
/O.EXP.KBIS.TO.W.0007.000000T0000Z-110613T0215Z/
OLIVER ND-MORTON ND-
911 PM CDT SUN JUN 12 2011

...THE TORNADO WARNING FOR CENTRAL OLIVER COUNTY WILL EXPIRE AT 915 
PM CDT...

A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MORTON COUNTY 
UNTIL 930 PM CDT.

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.



LAT...LON 4714 10131 4713 10105 4693 10127 4694 10148
TIME...MOT...LOC 0209Z 184DEG 14KT 4706 10136

$$

HEINERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 6:50 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 12, 6:50 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN JUN 12 2011

.UPDATE...UPDATE FOR NEW TORNADO WATCH.

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST
FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE
WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS.

&&

.AVIATION...
NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 3:20 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 12, 7:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             GLEN ULLIN              46.82N 101.83W
06/12/2011  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

            STILL HAILING.

&&

SWICHE
Local storm report, Jun 12, 8:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ELGIN                   46.40N 101.85W
06/12/2011  E0.75 INCH       GRANT              ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 12, 8:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
806 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             8 W MANDAN              46.83N 101.06W
06/12/2011  E0.88 INCH       MORTON             ND   TRAINED SPOTTER

            STILL HAILING.

&&

SWICHE
Local storm report, Jun 12, 8:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             CROWN BUTTE LAKE        46.87N 101.09W
06/12/2011  M1.75 INCH       MORTON             ND   CO-OP OBSERVER

0806 PM     HEAVY RAIN       10 W NEW ENGLAND        46.54N 103.08W
06/12/2011  E0.50 INCH       SLOPE              ND   CO-OP OBSERVER

            0.5 INCHES IN LESS THAN 10 MINUTES...

&&

LHUBER
Local storm report, Jun 12, 8:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             12 W MANDAN             46.83N 101.14W
06/12/2011  M0.75 INCH       MORTON             ND   CO-OP OBSERVER

&&

LHUBER
Local storm report, Jun 12, 8:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NEW ENGLAND             46.54N 102.87W
06/12/2011  M1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            STILL GETTING PEA SIZE HAIL.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:07 PM CDTSevere Thunderstorm WarningBISBowman, Slope53 min
Jun 12, 7:08 PM CDTTornado WarningBISGrant, Morton22 min
Jun 12, 7:36 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver39 min
Jun 12, 7:47 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Jun 12, 7:54 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark51 min
Jun 12, 8:01 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger44 min
Jun 12, 8:05 PM CDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 8:17 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver28 min
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningBISAdams, Bowman50 min
Jun 12, 8:25 PM CDTTornado WarningBISMorton35 min
Jun 12, 8:38 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger57 min
Jun 12, 8:46 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger59 min
Jun 12, 8:56 PM CDTTornado WarningBISMorton34 min
Jun 12, 8:59 PM CDTSevere Thunderstorm WarningBISHettinger46 min
Jun 12, 9:07 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux53 min
Jun 12, 9:09 PM CDTFlash Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Sioux and 1 more4 hr
Jun 12, 9:24 PM CDTTornado WarningBISMorton, Oliver36 min
Jun 12, 9:28 PM CDTFlash Flood WarningBISMcLean, Mercer, Oliver4 hr
Jun 12, 9:28 PM CDTTornado WarningBISGrant19 min
Jun 12, 9:39 PM CDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jun 12, 10:02 PM CDTAreal Flood AdvisoryBISAdams, Dunn, Hettinger, McLean, Mercer, Oliver and 1 more17 hr
Jun 12, 10:03 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Logan, McIntosh, Morton, Sioux57 min
Jun 12, 10:09 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver41 min
Jun 12, 10:23 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, Morton, Sioux8 hr
Jun 12, 11:04 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells40 min
Jun 13, 1:18 AM CDTAreal Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Stark62 hr
Jun 13, 1:59 AM CDTAreal Flood AdvisoryBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 2 more6 hr
Jun 13, 2:59 PM CDTAreal Flood WarningBISBurleigh, Emmons, McLean, Mercer, Morton, Oliver and 1 more70 days

Nearby

Tornado Warnings in North Dakota, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.